Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2004, 7:10 PM EDT for McKean County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2004, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 30, 2004, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County McKean County, PA
The radar
The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 302310 SVRCTP PAC083-302345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 710 PM EDT FRI JUL 30 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 745 PM EDT * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRADFORD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REW AROUND 720 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4199 7877 4183 7866 4197 7821 4217 7834 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:45 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 30, 3:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT FRI JUL 30 2004 .AVIATION... WIDESPREAD MVFR/LOW VFR CONDS WILL RULE THROUGH THE NEAR TERM...WITH CIGS ONLY CLIMBING A BIT. SHOWERS MOVING IN FROM THE WEST AND WL SEE THINGS STAY ACTIVE FOR MOST OF THE NIGHT. THERE MAY BE A BREAK IN THE PRECIP AFTER MIDNIGHT FOR MUCH OF THE WESTERN TAFS...BUT FORCING LINGERS TO THE EAST. FOG MAY GET DENSE IN PLACES THAT COOL ENOUGH TONIGHT...SO WENT IFR AT MOST SITES CLOSE TO SUNRISE. RAIN/SOME THUNDER WILL MOVE IN AGAIN FROM THE NORTHWEST TO KBFD BEFORE NOON. OTHER SITES WILL LIKELY HAVE A PERIOD OF NO PRECIP UNTIL THE AFTERNOON ON SATURDAY. MENTIONED LLWS IN ALL TAFS AS THE SFC WINDS ARE 20 KTS OR LESS THAN THE WINDS AROUND 2KFT UP...WHICH SHOULD PEAK THIS EVENING AROUND 35KTS. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... ANOTHER SPELL OF WET WEATHER IN STORE FOR CENTRAL PA THIS WEEKEND AS LOW PRESSURE SYSTEM MOVES IN FROM THE GREAT LAKES AND OHIO VALLEY. INITIAL WAVE OF SHOWERS/TSTORMS AFFECTING CENTRAL PA THIS AFTERNOON ALONG AND SOUTH OF WARM FRONT IN VERY MOIST AIR. STORMS WILL BE CAPABLE OF PRODUCING A QUICK 0.5-1.0 OF RAIN AS THEY PASS...BUT NO SEVERE WEATHER EXPECTED. THESE STORMS WILL DIMINISH AS THE EVENING WEARS ON...BUT ADDITIONAL ACTIVITY WILL MOVE IN FROM THE WEST WITH THE BEST CHANCES FOR RAIN OVERNIGHT BEING IN THE WESTERN HALF OF PA. BETTER JET DYNAMICS SWING ACROSS PA BY TOMORROW AFTERNOON AND NIGHT...PUTTING CENTRAL PA INTO DIVERGENT FLOW AND ENHANCING SYNOPTIC SCALE LIFT AS SURFACE COLD FRONT SLOWLY DRIFTS EASTWARD ACROSS THE STATE...BRINGING POTENTIAL FOR HEAVIER RAINS. TOSS IN VERY HIGH PRECIPITABLE WATER VALUES AND AN ALREADY MOIST GROUND FROM RAIN EARLIER THIS WEEK AND SITUATION IS SETTING UP FOR THE POTENTIAL NEED FOR A FLOOD WATCH LATE SAT AFT THROUGH SUN MORNING. QPF FORECAST IS FOR PEAK RAINFALL THROUGH THAT 12-18HR PERIOD OF ABOUT 1.5-2.0 INCHES WHICH DOES APPROACH FFG VALUES IN A FEW SOGGIER COUNTIES. BUT BEING A THIRD PERIOD EVENT...NOT QUITE READY TO GO WITH A WATCH ATTM. FRONT LINGERS ACROSS THE SE ON SUNDAY...KEEPING CHANCE POPS IN MOST AREAS DURING THE DAY...AND CONFINED TO LOWER/MID SUSQ VALLEY SUN NIGHT. THIS WILL ALSO KEEP TEMPS AT OR HIGHER THAN MODEL VALUES THROUGH THE PERIOD...ESPECIALLY AT NIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... WITH DECAYING FRONT CLOSE BY ON MONDAY (JUST TO OUR SE) WE WL HOLD ONTO SOME CHC POPS IN THE SOUTH...BUT MON NITE MAY BE DRY AS BRIEF RIDGE BUILDS IN. TUESDAY WE MAY SEE A SHOWER OR TWO IN THE NW IN THE AFTERNOON AND ANYTIME IN THE E/SE...BUT DOWNPLAYED POPS AT THIS TIME. WED LOOKS MAINLY DRY AS WELL. UPR FLOW GOES MAINLY WEST/NORTHWEST FOR LATTER HALF OF THE WEEK...BUT A TROF MAY DEEPEN OVERHEAD...AND BRING COOLER AND DRIER AIR IN FOR LATE IN THE WEEK. THEREFORE...WL KEEP POPS LOW/UNMENTIONABLE FOR THUR AND FRI AS WELL. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION/LONG TERM...DANGELO SHORT TERM...RXR
Hazardous weather outlook, Jul 30, 4:58 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT FRI JUL 30 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-310855- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 458 AM EDT FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...MAY CAUSE LOCALIZED FLOODING SATURDAY AND SATURDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Special weather statement, Jul 30, 7:08 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 708 PM EDT FRI JUL 30 2004 PAZ005-302345- MCKEAN- 708 PM EDT FRI JUL 30 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRADFORD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR REW AROUND 720 PM AND ELDRED AROUND 735 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.